1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Started on insulin. Need help.

Discussion in 'Type 2 Diabetes' started by Anthea1948, Jun 23, 2015.

  1. Anthea1948

    Anthea1948 Type 2 · Member

    Messages:
    16
    Likes Received:
    14
    Trophy Points:
    43
    Hi everybody.
    I only started medication for T2 diabetes last year. I took metformin for a month and gained half a stone, was switched to Sitagliptin and suffered joint pain and constipation and then changed to Gliclazide(spelling?) and suffered hypos. For the few months I was on the various meds I felt really ill with stomach problems and nausea and so basically stopped taking anything. However, I knew it would be a short lived respite and my diabetes nurse has now started me on insulin. I am obviously a terrific coward because I couldn't bring myself to plunge the needle in and my husband had to do it for me. I'm not usually such a wimp, and have no trouble with blood tests or testing sugar levels, but I've found the insulin injection really painful and wonder if I'm doing something wrong, or is it something I'll get used to.
    Also, I'm having to get up 4 or 5 times a night to urinate, which is unusual for me; is this something that will sort itself out after a while? (I've only been on the insulin injections for a few days).

    Thanks

    Anthea
     
    #1 Anthea1948, Jun 23, 2015 at 1:10 PM
    Last edited by a moderator: Jun 23, 2015
  2. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,118
    Likes Received:
    3,717
    Trophy Points:
    198
    Hi Anthea,

    From my own personal experience, the excessive thirst and frequent urination stopped instantly with the first injection. But we are all different of course.

    What are your blood sugar levels now? Are you checking for ketones? Weeing is (I think) normally the body's way of flushing ketones out of the system where diabetes is concerned. It may of course be related to something else. I would certainly think that it is worth mentioning to your GP if it doesn't stop soon.

    As for injections. Where are you injecting, in the stomach? I have some painful areas that I try to avoid but you may be able to find some areas with less nerves and lower sensitivity if you use the whole abdominal area (not just a small ring around the navel.)
    You can also use legs and bum cheeks, again I find that I don't seem to have too much feeling in these areas and hardly notice it at all.
     
  3. Anthea1948

    Anthea1948 Type 2 · Member

    Messages:
    16
    Likes Received:
    14
    Trophy Points:
    43
    Thanks for your response, Urbanracer.
    Blood sugar levels are still high, around 10, but spoke to the diabetes nurse today and she's increased the insulin dose by two units. My husband seems to be getting better at giving the injection and it was much less painful last night (still can't bring myself to do it). I'm injecting in my thigh, simply because that seems easiest.
    I had to look 'ketones' up as I didn't know what they were (can you tell I'm new to this?!) and no, I'm not checking for them. But maybe the frequent weeing is them being flushed out and that will settle down, we'll see. I'll be speaking to the diabetes nurse again next week so I can report to her if there are still problems.
    Thanks.
     
  4. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,118
    Likes Received:
    3,717
    Trophy Points:
    198
    OK - hope it works out OK.
     
    • Like Like x 2
  5. Daibell

    Daibell LADA · Master

    Messages:
    12,495
    Likes Received:
    7,390
    Trophy Points:
    298
    Hi. What is your BMI and are you having a low-carb diet. Insulin will not normally be causing frequent loo visits which high blood sugar may well be causing. If you are overweight do give priority to reducing it thru the right diet as insulin works best when the body has low insulin resistance. BTW I find injecting in the stomach can usually but not always be less painful than the thigh. What needle size are you using? 4mm is the least painful if not overweight but a longer one might be prescribed if skin fat is higher.
     
  6. Anthea1948

    Anthea1948 Type 2 · Member

    Messages:
    16
    Likes Received:
    14
    Trophy Points:
    43
    Hi Daibell, thanks for your response. I have no idea what my BMI is but I am dieting, quite difficult as I have thyroid problems as well. I find the angle required to inject in the stomach awkward as I have rheumatoid disease which affects my wrists quite badly, so the thigh is a better option for me. The needles I've been given are 5mm. The frequent loo visits have only started since staring the insulin, I was already taking meds to *stop* me weeing so frequently and they were working well (I have a sensitive bladder and was on meds to control this long before I developed diabetes. I have none of the usual symptoms associated with diabetes so when the meds make me feel worse I'm inclined to stop taking them but I'm really trying to stick with this insulin,
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook